Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 12, 2021Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 12, 2021, 4:45 PM MDT for Wallace County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 4:45 PM MDT (22:45 UTC)
Expired
Aug 12, 2021, 5:15 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Hail
0.88 in
Wind
50

County Wallace County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:58 PM MDTTSTM WND GST 50Sharon Springs, KSESTIMATE WIND GUST OF 50MPH, TIME ESTIMATED OFF OF RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3412 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS83 KGLD 122245
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Thu Aug 12 2021
 
KSZ027-122315-
Wallace KS-
445 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Wallace
County through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Wallace
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3900 10171 3883 10160 3872 10187 3896 10198
TIME...MOT...LOC 2245Z 062DEG 7KT 3888 10177 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:18 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 2:18 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
218 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM MDT Thu Aug 12 2021

Across the area this afternoon, skies are mainly sunny with a few
showers/storms starting to pop up along a boundary draped over the
southern CWA. The area is seeing mainly 90s for temps so far, with a
couple outliers in the upper 80s. Winds are north-northeast around
10-20 mph.

The main wx focus for this afternoon into the evening will be
thunderstorm potential, initially with the boundary to the south,
and then shifting eventually with a cold front that will drop down
into the area after 00z Friday, allowing for some increase in areal
coverage of potential rain/storms.

Models do differ as to the areal extent of expected precipitation.
Have continued to align pops with highest initially south of the
Interstate, then spreading north/south from there as the night
progresses. Any storms that form will be slow moving giving the area
the potential for locally heavy rainfall. Inverted-v sounding and
DCape values from SPC analysis range from 1100-1800 j/kg suggesting
that strong gusty winds(60-70 mph) are probable. Best dynamics for
strong to severe storms do lie over eastern zones where SPC
currently has a Marginal risk outlook. Can't rule out hail at least
an inch.

By Friday morning, remaining precipitation does begin to lift east-
northeast as models bring in upper level ridging from the west. The
remnants of the frontal boundary do linger south of the area most of
Friday into the upcoming weekend. There will be chances for precip
during this time as a shortwave/surface trough does interact with
the front remnants. SPC does carry a Slight/Marginal risk area for
portions of northeast Colorado for the potential of some severe
storms Friday afternoon/evening. Hail...wind threats probable...even
an isolated tornado is possible. A return to hot conditions on
Saturday along with ample low level moisture with dewpts in the 60s,
will help to provide decent instability for convection.

For temps, highs on Friday will drop into the 80s due to expected
cloud cover/precipitation. Western locales will start to see a
rebound on Saturday as 90s return. Eastern areas will remain in the
mid to upper 80s due to lingering clouds/rain. Overnight lows will
range from the upper 50s up into the lower and mid 60s, warmest
locales west of Hwy 25.

.LONG TERM...(Sunday through Thursday)
Issued at 106 PM MDT Thu Aug 12 2021

At the start of the period, an upper ridge continues across the
western part of the CONUS, with north to northwest flow aloft. The
ridge slowly progresses eastward on Sunday ahead of an upper trough
digging into the Pacific Northwest. This disturbance gradually
shifts the ridge east and south over the Plains, resulting in dry
weather for Sunday through much of Tuesday. Meanwhile at the
surface, a once stationary front slides east across the region as a
warm front, further allowing temperatures to warm early next week.

Chances for showers and thunderstorms return Tuesday night through
Thursday when the aforementioned upper trough enters the Rockies and
a cold front approaches the High Plains. Some uncertainty remains
regarding the timing and strength of this trough, so some
adjustments may need to be made to the forecast as this timeframe
approaches.

A warming trend is anticipated to start off the long term, with
highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s
for Tuesday. We should see a slight cool down thereafter, with highs
in the low/mid 80s on Thursday. Low temperatures range in the mid
50s to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1104 AM MDT Thu Aug 12 2021

Mainly VFR conditions expected for both terminals. Some patchy
smoke is possible thru 00z Friday, but may only hamper visibility
down to 6sm at times. VCTS thru 00z Friday as well, especially
after 21z-22z. Winds east-northeast 10-20kts. Some light/variable
before 19z for KGLD, and after 12z Friday for KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Aug 12, 8:59 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
859 AM MDT Thu Aug 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to low end severe thunderstorms may occur beginning at 3 PM
MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across
the rest of the Tri-State Area through the afternoon and tonight. The
best chance for storm activity will be along Highway 40 during the
mid evening. Main threats will be wind gusts up to 70 MPH, quarter
size hail and torrential rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Friday afternoon and evening low end severe thunderstorms may occur
for the western part of the Tri-State Area. Main threats will be
winds up to 60 MPH, quarter size hail, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Aug 12, 3:54 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM CDT Thu Aug 12 2021

KSZ028-122230-
Logan KS-
454 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Logan
County through 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Scott State Lake, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10118 3876 10128 3893 10101 3872 10087
      3870 10090
TIME...MOT...LOC 2154Z 140DEG 8KT 3873 10102

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Local storm report, Aug 12, 3:55 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 E LEOTI               38.48N 101.30W
08/12/2021  E60 MPH          WICHITA            KS   PUBLIC

            ESTIMATED 50-60MPH WINDS BETWEEN CR 15 AND CR 17 EAST OF
            LEOTI ALONG WITH HALF MILE VISIBILITY DUE TO HEAVY RAIN

&&

TT
Special weather statement, Aug 12, 4:20 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
420 PM MDT Thu Aug 12 2021

COZ092-122245-
Cheyenne County CO-
420 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Boyero, or 21 miles south of Flagler, moving west at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne County County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10316 3904 10285 3886 10286 3885 10316
TIME...MOT...LOC 2220Z 092DEG 19KT 3898 10300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Aug 12, 4:24 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
424 PM MDT Thu Aug 12 2021

KSZ027-028-122300-
Wallace KS-Logan KS-
424 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Wallace
and western Logan Counties through 500 PM MDT/600 PM CDT/...

At 424 PM MDT/524 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Russell Springs, or 22 miles east of
Sharon Springs, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Wallace and western Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3913 10169 3913 10109 3870 10107 3870 10148
TIME...MOT...LOC 2224Z 140DEG 14KT 3887 10133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

024
Local storm report, Aug 12, 4:29 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     3 E LEOTI               38.48N 101.30W
08/12/2021  E50 MPH          WICHITA            KS   PUBLIC

            ESTIMATED REPORT OF 50MPH WINDS VIA TWITTER

&&

TT
Special weather statement, Aug 12, 4:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Thu Aug 12 2021

KSZ027-122315-
Wallace KS-
445 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Wallace
County through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sharon Springs, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Wallace
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3900 10171 3883 10160 3872 10187 3896 10198
TIME...MOT...LOC 2245Z 062DEG 7KT 3888 10177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:09 PM MDTSpecial Weather StatementGLDWichita36 min
Aug 11, 7:39 PM MDTSevere Thunderstorm WarningGLDWichita21 min
Aug 11, 8:00 PM MDTSpecial Weather StatementGLDWichita15 min
Aug 11, 8:21 PM MDTSpecial Weather StatementGLDWichita24 min
Aug 12, 2:21 PM MDTSpecial Weather StatementGLDWallace24 min
Aug 12, 2:38 PM MDTSpecial Weather StatementGLDGreeley37 min
Aug 12, 2:58 PM MDTSpecial Weather StatementGLDWichita32 min
Aug 12, 3:19 PM MDTSpecial Weather StatementGLDGove26 min
Aug 12, 3:44 PM MDTSpecial Weather StatementGLDWallace31 min
Aug 12, 3:53 PM MDTSevere Thunderstorm WarningGLDWichita37 min
Aug 12, 3:54 PM MDTSpecial Weather StatementGLDLogan36 min
Aug 12, 4:24 PM MDTSpecial Weather StatementGLDLogan36 min
Aug 12, 4:53 PM MDTSpecial Weather StatementGLDSheridan37 min
Aug 12, 5:09 PM MDTSpecial Weather StatementGLDLogan36 min
Aug 12, 5:14 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas61 min
Aug 12, 5:46 PM MDTSpecial Weather StatementGLDLogan29 min
Aug 12, 3:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 12, 3:36 PM MDTSpecial Weather StatementGLDCheyenne24 min
Aug 12, 4:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 12, 4:46 PM MDTSpecial Weather StatementGLDCheyenne29 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.